New York, 2003Flash Flood in New York, July 22, 2003
July 22, 2003 · NWS BGM · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 22, 2:20 PM EST, 2 hours 40 minutes earlier.
Area forecast discussion, Jul 22, 2:20 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
320 PM EDT TUE JUL 22 2003
UPPER LEVEL TROUGH OVER THE ERN U.S CONTINUES TO AMPLIFY...WITH
NUMEROUS SHORTWAVES IN THE FLOW GENERATING SHOWERS AND
THUNDERSTORMS. ONE BATCH IS MOVING THROUGH ERN ZONES...BUT IS
WEAKENING. ANOTHER WEAK SHORTWAVE IS PRODUCING TSTORMS OVER STEUBEN
COUNTY...WHILE A STRONGER SHORTWAVE OVER OHIO IS GENERATING AN AREA
OF TSTORMS OVER NW PA AND SW NY. 24-HOUR RAINFALL REPORTS ENDING
THIS MORNING WERE IN THE 1-3 RANGE OVER A LARGE PORTION OF OUR
AREA...WITH A COUPLE REPORTS EXCEEDING 3 INCHES. THE CENTRAL
SOUTHERN TIER AND SUSQUEHANNA REGIONS OF NY AND THE WYOMING VALLEY
IN NE PA WERE HARDEST HIT.
THE AFOREMENTIONED SHORTWAVES WILL PRODUCE TSTORMS THIS EVENING...
WITH ADDITIONAL SHORTWAVE ENERGY OVER THE OHIO VALLEY KEEPING THE
ACTIVITY GOING OVERNIGHT AND INTO WEDNESDAY. HEAVY RAIN SHOULD BE THE
BIGGEST PROBLEM TONIGHT...SINCE LOW/MID-LEVEL WINDS ARE FAIRLY WEAK
AND PWS ARE AROUND 1.5. WILL KEEP FLASH FLOOD WATCH GOING TONIGHT
FOR ALL ZONES. WILL GO WITH CAT POPS OVER CENTRAL/SE ZONES AND
LIKELY POPS OVER NW ZONES...AND MENTION THE POSSIBILITY OF HEAVY
RAIN IN ALL ZONES.
WEDNESDAY..A WAVE OF LOW PRESSURE WILL MOVE NORTH THRU ERN NY AS
ADDITIONAL SHORTWAVE ENERGY MOVES THROUGH THE TROUGH. THIS SHOULD
KEEP OUR AREA WET...ESPECIALLY CENTRAL/ERN ZONES...WITH MORE HEAVY
RAIN POSSIBLE.
WED NIGHT..IN THE WAKE OF THE LOW PRESSURE WAVE THE SHOWER ACTIVITY
WILL DECREASE IN COVERAGE AND INTENSITY. THE PASSAGE OF THE LOW
PRESSURE AREA SHOULD HELP A WEAK COLD FRONT MOVE THROUGH THE AREA...
BUT THE AIRMASS BEHIND THIS FRONT WONT BE MUCH DIFFERENT THAN WHAT
WERE IN NOW.
THU..WE REMAIN IN THE RRQ OF THE UPPER LEVEL JET...SO THERE WILL BE
A CONTINUED THREAT OF SHOWERS AND TSTORMS...MAINLY IN THE AFTERNOON.
EXTENDED (THU NIGHT-TUE)..THE TROUGH CURRENTLY OVER THE ERN U.S.
LIFTS OUT SLOWLY WHILE A NEW ONE DIGS IN FOR THE WEEKEND. OTHER
THAN FRIDAY THERE WILL BE A CHANCE OF RAIN THROUGHOUT THE EXTENDED
PERIOD. TEMPS WILL REMAIN NEAR SEASONAL NORMS.
WORK ZONES OUT. ZONES BY 330 PM.
.BGM...FLASH FLOOD WATCH THROUGH TONIGHT FOR ALL ZONES.
VAN AUSDALL
Hazardous weather outlook, Jul 22, 4:13 AM EST, 12 hours 47 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-221100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
513 AM EDT TUE JUL 22 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.
.DAY ONE...TODAY...
VERY HEAVY RAIN IS POSSIBLE AGAIN FROM THUNDERSTORMS EXPECTED TO
REDEVELOP LATER THIS AFTERNOON INTO THIS EVENING. STRONG, GUSTY
WINDS ARE A SECONDARY THREAT...ESPECIALLY FOR AREAS EAST AND SOUTH
OF I-88 WHERE CONDITIONS WILL BE THE MOST FAVORABLE FOR SEVERE
WEATHER OVER THE OUTLOOK AREA.
.DAYS TWO THROUGH SEVEN...
WEDNESDAY WILL AGAIN BE A DAY FAVORABLE FOR TORRENTIAL RAIN
PRODUCING THUNDERSTORMS. BEYOND THAT TIME...NO HAZARDOUS WEATHER IS
ANTICIPATED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS POSSIBLE TODAY OR TONIGHT. RAINFALL SPOTTERS
ARE ENCOURAGED TO CALL IN THEIR REPORTS TO THE NATIONAL WEATHER
SERVICE IN BINGHAMTON.
JAB
In the hours before
Local storm report, Jul 22, 2:07 PM EST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON, NY
307 PM EDT TUE JUL 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM JASPER NY FLASH FLOODS
07/22/03 STEUBEN ROUTE 417 AND COUNTY
ROUTES 71 AND 123 ARE UNDER
WATER. REPORTED BY
EMERGENCY MANAGEMENTFlash Flood, Schuyler
- When
- July 22, 5:00 PM EST to 7:30 PM EST
- Where
- Schuyler County, South Portion
- Property damage
- $3.0 million
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.394, -76.875 (the zone’s center; the record gives no point)
Nearly stationary thunderstorms dumped between 2 and 3 inches of rain in less than 3 hours across the southern half of Schuyler County during the afternoon. Two day rainfall totals were 3 and 6 inches. Thunderstorms also moved across the county on the 22nd. The heaviest rain fell across Monterey, Townsend, Montour Falls, Beaver Dams, Watkins Glen and Odessa. The heavy rain caused flash flooding that closed many roads, and created several mudslides. In the town of Dix, just west of Watkins Glen International Speedway, a bridge was washed out on County Route 16.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Tennessee, July 22, 20031 death · 4 injured · $41 million · 95 kt wind · 5 events
- Flash Flooding and Hail in Georgia, July 22, 20031 death · 6 injured · $838,000 · 1 in hail · 54 events
- Wildfire in Idaho, July 22, 20032 deaths · 1 event
- Flash Flooding and Damaging Wind in Virginia, July 22, 20031 death · 1 injured · $500 · 50 kt wind · 5 events
- Flash Flooding and Hail in New York, July 22, 20031 death · 1 in hail · 9 events
- Flash Flooding and Damaging Wind in New York, July 22, 2003$5.0 million · 50 kt wind · 3 events
- Flash Flood in New York, July 22, 2003$5.0 million · 1 event
- Flash Flooding and Damaging Winds in Ohio, July 22 to 23, 2003$3.5 million · 50 kt wind · 7 events
- Damaging Winds in Mississippi, July 22, 2003$2.0 million · 70 kt wind · 8 events
- Hail and Damaging Winds in Mississippi, July 22 to 23, 2003$373,000 · 1.25 in hail · 32 events
- Damaging Wind in New Jersey, July 22, 2003$1.5 million · 69 kt wind · 1 event
- Damaging Wind in New Jersey, July 22, 2003$1.0 million · 69 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335011.